Celiac.com Sponsor (A1):



Celiac.com Sponsor (A1):


Archived

This topic is now archived and is closed to further replies.

Puddy

Lactose Intolerance

Recommended Posts

I've only been on the gluten-free diet for 2 weeks and the first week I had no intestinal problems (I had none to speak of before I was diagnosed anyway). I've been lactose intolerant for 30 years on and off...had no problems whatsoever drinking milk and eating dairy the 2 times I was pregnant. Ive always controlled it by drinking Lactaid milk and taking the lactaid pills for dairy foods. I've now had diarrhea twice this week and I'm wondering if it's the dairy. My question is, will the intestine heal if you are eating gluten-free even if you are still eating dairy foods that affect you. If I can't have my cereal and milk in the morning.....I don't know what I'll do for breakfast. I was also wondering if it could be from the calcium pills I am taking. They have magnesium in them also and I have to take them 3 times a day. Or the iron....I know that is usually constipating, but didn't know if it affects people the 'other way'. I was diagnosed because of anemia and osteoporosis. Thanks.


Toni

Gluten Free - February 16, 2008

Diagnosed with positive bloodwork and biopsy.

No digestive symptoms for the past 25 years, but did have severe anemia, osteoporosis, lactose intolerance and RLS at time of diagnosis.

Share this post


Link to post
Share on other sites

Join eNewsletter


Celiac.com Sponsor (A8):

Celiac.com Sponsor (A8):


It could be a combination. You should definitely eliminate all dairy for a few months, because, yes, dairy can stop your intestines from healing, as can soy.

You can use almond or rice milk (not Rice Dream, it has barley malt) for your cereal, it tastes fine.

The reason you have anemia and osteoporosis is, that your intestines can't absorb vital nutrients when the villi are destroyed. Until those villi regenerate, your iron and calcium/magnesium pills will be useless, as they likely go right through you.

I found when first eliminating gluten, that all supplements gave me stomach cramps and diarrhea. I had to wait for several months before I could slowly start taking supplements again.

Have you been tested for other deficiencies? It is very likely that you are low on vitamin D also, without which calcium and magnesium supplementation won't do you any good, as your body can't use them without sufficient vitamin D.

My suggestion is, that you go back to your doctor and have yourself tested for vitamin D, B12, B6, vitamin K deficiencies, and ask for iron shots to bring your ferretin up, until you can absorb iron from food and supplements again.

As for the osteoporosis, there isn't much that can be done until your villi heal, and it won't progress at such a rapid rate that it should be a concern. I advise you to stay away from osteoporosis pills, as they really are dangerous and don't really help.

Once your villi heal, supplementation with vitamin D, calcium and magnesium (and the magnesium is the more important of the two) and eating dark green leafy vegetables will halt the osteoporosis, and might even reverse it (depending on your age).

I found that the first six months of going gluten-free I was unable to tolerate any raw vegetables and fruits, I had to cook them all, or they would give me diarrhea. You are also well advised to stay away from all replacement gluten-free bread and other baked goods for a while, because they are very hard to digest.

I hope you figure it all out.


I am a German citizen, married to a Canadian 29 years, four daughters, one son, seven granddaughters and four grandsons, with one more grandchild on the way in July 2009.

Intolerant to all lectins (including gluten), nightshades (potatoes, tomatoes, peppers, eggplant) and salicylates.

Asperger Syndrome, Tourette Syndrome, Addison's disease (adrenal insufficiency), hypothyroidism, fatigue syndrome, asthma

------------------------------------------------------------------------------------------------------------------

Share this post


Link to post
Share on other sites

Join eNewsletter



Join eNewsletter